Abstract

An interesting case of Milk-alkaline syndrome

Milk-alkali syndrome (MAS) is a triad of hypercalcaemia, metabolic alkalosis and renal insufficiency. It is caused by ingesting vast quantities of calcium carbonate. We present a case of milk-alkali syndrome secondary to concurrent use of over-the-counter (OTC) Rennie tablets for dyspepsia and Adcal D3 for osteoporosis. A 72 year old lady presented to hospital with a two day history of nausea, vomiting, epigastric pain, constipation, lethargy and mild delirium. Past medical history included osteoporosis and she had been taking Adcal D3 daily. Inital blood tests showed an elevated  serum adjusted calcium at 3.77 mmol/L (normal range 2.2-2.6) and creatinine 292 umol/L (45-84) from a baseline of 84. This was corrected with IV pamidronate and IV fluids. She developed asymptomatic hypocalcemia and rebound hyperparathyrodism. A myeloma screen, vasculitic screen and serum ACE were normal, while a CT chest, abdomen and pelvis showed renal stones but no malignancy. IA bone marrow biopsy showed no evidence of malignancy. Once the patient’s delirium resolved we established that she had been self-medicating with significant quantities of Rennie tablets for epigastric pain relief in the weeks prior to admission. MAS is now the third most common cause of hypercalcaemia due to the modern prevention and management of osteoporosis, and readily available OTC preparations for dyspepsia relief. Educating patients and healthcare professionals on the risks associated with these seemingly safe medications is required.  Appropriate warning labels on OTC calcium-containing preparations would help prevent further cases of this type and unnecessary morbidity and hospital admission.


Author(s): Camilla Barnes,  Sophie Bondje and Felicity Kaplan

Abstract | PDF

Share this  Facebook  Twitter  LinkedIn  Google+